Ohio, 2024

Hail and Damaging Winds in Ohio, June 14 to 17, 2024

June 14 to 17, 2024 · NWS PBZ · 9 events in 4 counties and zones

On the edge of a large eastern CONUS ridge, thunderstorms developed despite the warm temperatures aloft as surface dewpoints increased to the low 70s and surface based parcels were able to overcome the ridge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

On the edge of a large eastern CONUS ridge, thunderstorms developed despite the warm temperatures aloft as surface dewpoints increased to the low 70s and surface based parcels were able to overcome the ridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 14, 2:39 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 14, 2:39 PM EST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
339 PM EDT Fri Jun 14 2024

.SYNOPSIS...
A 2 out of 5 risk of severe weather will persist today in
storms along a cold front. There is high confidence Sunday will
be the start of a particularly dangerous, historic, long-
duration heat wave for western Pennsylvania, northern West
Virginia, and eastern Ohio.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
KEY MESSAGES:

- A 2 out of 5 risk for severe storms are possible today.
- Temperatures will remain near normal.
-------------------------------------------------------------------

3:45pm Update:

Initial convection in eastern Ohio has become more contaminated
as it has merged into a line, which has locally raised flooding
concerns and lowered severe concerns for now. That being said,
severe still cannot be ruled out given the environment and may
be more likely if storms start moving right. This will be
monitored over the coming hours. Otherwise, the front is
starting to show up on radar moving into the watch area now.
This will bring the final chance of severe as it progresses and
storms continue and/or initiate.

2:35pm Update:

With the 18Z sounding, we are noticing that the MLCAPE is
sitting around 1000 J/kg with moist adiabatic profiles
immediately above, with some mid level dry adiabatic profiles
from 750mb to 600mb. There is also upper dry air with a cap, but
those temperature are still below parcel temperatures. This has
indicated that storms are capable of tapping into dry air aloft,
which has increased confidence of downburst potential and hail
growth. A severe thunderstorm watch has been issued accordingly.

.. Previous Discussion..

We have seen some pre-frontal development in storms that
initiated overnight in a pre-frontal trough. We have already
seen these storms intensify to near-severe criteria. These will
severe as a litmus test for future development. These storms
have developed in an environment with around 35-40kts of
effective shear and around 500 J/kg MLCAPE.

As the pre-frontal trough and cold front drift south, the
environment will only get more favorable, with shear forecast to
get as high as 40kts to 50kts and SBCAPE as high as 1500-2500
J/kg. Supercell composites are as high as 1-2. This is also in
an area which is showing progressive clearing, which will allow
the low-levels to destabilize. DCAPE is now modeled as high at
800-1100 J/kg in the same area. This is a notably higher than
the prior forecast, which may indicate increasing severe
potential in in southeast Ohio, southwest Pennsylvania, and
northern West Virginia.

For these reasons, the SPC has decided to upgrade to a 2 out of
5 risk for severe weather today. The strong shear and mid-level
dry air will contribute to both wind and hail threats in the
area. Hail threats will be locally higher in storms should any
supercells develop. The 12Z sounding also had 1.3" PWATS, which
is close to the 90th percentile, meaning training storms
contribute to localized flash flooding.

Cooler and drier air will arrive overnight behind the cold front
with a drop in dew points. Lows will drop a few degrees below
normal, and patchy river valley fog is possible with clearing.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
KEY MESSAGES:

- Dry weather Saturday and Sunday.
- Near normal temperatures Saturday with a jump to 5-10 degrees
  above normal on Sunday.
-------------------------------------------------------------------

Heights rise into Saturday as upper ridging builds and surface high
pressure slides in to the north. Temps won't rebound much in
northerly flow in the wake of the boundary and dew points will
likely mix out some in the afternoon with a dry boundary layer
providing a pretty comfortable day.

Upper ridging begins to build stronger making a run at 588-590dm by
Sunday to kick off the first day of increasingly hot conditions.
Surface high pressure establishes off to our east and southwest flow
on the west side of the 850 mb ridge axis will induce warm
advection with ensemble 850 temps up to 15-17C. This will
support widespread upper 80s with even a 40-70% chance of 90F+
for Pittsburgh south and west.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
KEY MESSAGES:

- High confidence in a dangerous heat wave setting up early next
  week with major heat impacts possible.
-------------------------------------------------------------------

Guidance has been consistent that a potentially-historic ridge will
continue to strengthen across much of the central and eastern CONUS
into the middle of next week. WPC ensemble clusters are highly
consistent through Tuesday, indicating high confidence in the
temperature forecast. Near-record breaking heat will build in to
start off next week.

Significant heat is looking increasingly likely with this
anomalously strong ridge from Monday and beyond when major to
extreme heat risk is likely. NBM probabilities for high
temperatures reaching 95+ degrees continue to go up, and are now
widespread 60-90% across the area. These higher probabilities
are especially prevalent in lower elevation areas (e.g., river
valleys) and urban centers, which tend to be warmer than
surrounding areas. In addition, dewpoints are currently forecast
to remain in the mid 60s to lower 70s, which would result in
high enough humidity levels to support heat indices climbing to,
and potentially exceeding, 100 degrees. If dew points do hold
toward the lower end of that spectrum, we may be able to make a
run at 100 degree air temperatures Monday and beyond (last time
at PIT was 7/15/95); NBM probabilities for that threshold are
now up to 60% on Tuesday with ~50% chance for the remainder of
the week. Only acting to exacerbate the prolonged heat effects
will be a 60-80% chance of low temperatures greater than 70
degrees through the end of the week. Heat impacts will need to
be closely monitored and headlines may need to be considered.

Three out of four clusters maintain at least a 594dm ridge through
June 22nd with the one exception being a lower probability solution
than the others. Return intervals of these heights dating back to
1979 are just about out of the climatological range. CPC suggests
that excessive heat may last through June 24th, indicating the
potential for a long-duration excessive heat threat. The last
comparable, long-duration heat event was from June 1994.

Impacts include heightened heat-related illnesses and potential
power grid issues with increased demand. It is strongly encouraged
to know where cooling shelters are located and stay hydrated. There
may be little relief at night. Gather food, water and medication
now. Make a list of friends and family to check on and help them
prepare. Strongly consider rescheduling outdoor events. Prolonged
exposure to excessive heat was the primary cause of weather-related
fatalities in 2023.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
The cold front is working its way towards the I-80 corridor.
FKL and DUJ are more than likely done with convection for today,
and will remain VFR through the TAF period (save for perhaps
patchy valley fog towards morning). To the south, thunderstorms
on at least a scattered basis are expected as the front sink
south, exiting the area during the early evening. Have used 2-3
hour TEMPO groups to try to time the window of highest
opportunity for each terminal to experience a storm. Any storm
will be capable of brief IFR to LIFR visibility, variable wind
gusts to 40 knots, and cloud-to-ground lightning. confidence in
this level of impact at any one TAF site is quite low and thus
not mentioned in the TAFs.

In the wake of the front, winds shift to northwesterly and
skies begin to clear again as drier air moves into the region.
VFR conditions are then expected for the rest of the forecast
period, although patchy valley fog may be a concern late
tonight.

.Outlook...
Largely VFR conditions are then forecast Saturday through
Wednesday as a strong ridging pattern develops over the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Milcarek
NEAR TERM...Milcarek
SHORT TERM...MLB/Milcarek
LONG TERM...MLB/Milcarek
AVIATION...CL
Hazardous weather outlook, Jun 14, 11:37 AM EST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1237 PM EDT Fri Jun 14 2024

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>514-151645-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1237 PM EDT Fri Jun 14 2024

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible on Friday along a passing cold front. A
few could become strong to severe with hail and damaging straight-
line wind as the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is high confidence in a prolonged, potentially dangerous
period of excessive heat beginning Sunday and continuing through
next week that may result in major heat-related impacts across the
area, especially in traditionally warmer locations like valleys and
urban centers.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Milcarek

In the hours before

Special weather statement, Jun 14, 3:05 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
405 PM EDT Fri Jun 14 2024

PAZ020-021-142030-
Beaver PA-Allegheny PA-
405 PM EDT Fri Jun 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN BEAVER AND
NORTHWESTERN ALLEGHENY COUNTIES UNTIL 430 PM EDT...

At 405 PM EDT, Doppler radar was tracking a strong thunderstorm near
Aliquippa, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

Locations impacted include...
  Moon Township, Aliquippa, Economy, Ambridge, Sewickley, Harmony
  Township, Leetsdale, Shippingport, Edgeworth, Bell Acres,
  Sewickley Heights, Sewickley Hills, South Heights and Pittsburgh
  International Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4057 8012 4047 8032 4060 8045 4064 8032
TIME...MOT...LOC 2005Z 290DEG 20KT 4059 8030

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Bookbinder
Special weather statement, Jun 14, 3:31 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
431 PM EDT Fri Jun 14 2024

OHZ069-PAZ031-WVZ004-012-142115-
Greene PA-Wetzel WV-Monroe OH-Marshall WV-
431 PM EDT Fri Jun 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GREENE...
MARSHALL...NORTH CENTRAL WETZEL AND EAST CENTRAL MONROE COUNTIES
UNTIL 515 PM EDT...

At 431 PM EDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Powhatan Point, or 8 miles north of New Martinsville,
moving southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Clarington, New Freeport, Lynn Camp, Wileyville, Proctor, Knob
  Fork, Woodlands and Littleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3976 8043 3957 8060 3978 8093 3985 8085
TIME...MOT...LOC 2031Z 303DEG 23KT 3977 8082

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 TO 55 MPH

Bookbinder
Special weather statement, Jun 14, 3:42 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
442 PM EDT Fri Jun 14 2024

PAZ021-029-073>075-142115-
Fayette PA-Washington PA-Higher Elevations of Westmoreland PA-
Westmoreland PA-Allegheny PA-
442 PM EDT Fri Jun 14 2024

...LINE OF STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN
WESTMORELAND...SOUTHERN ALLEGHENY...CENTRAL WASHINGTON AND
NORTHWESTERN FAYETTE COUNTIES UNTIL 515 PM EDT...

At 440 PM EDT, Doppler radar was tracking line of strong
thunderstorms along a line from near Irwin to near Avella, or along
a line from 6 miles southeast of McKeesport to near Avella, moving
southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and small hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Mount Lebanon, Bethel Park, McMurray, Greensburg, McKeesport,
  Washington, Jeannette, Canonsburg, Avella, Gastonville, West
  Mifflin, Baldwin, Upper St. Clair, Scott Township, Whitehall,
  South Park Township, Cecil-Bishop, and Jefferson Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4013 7932 4012 7944 4014 7946 4014 7948
      4013 7949 4011 7949 4009 7977 4004 8025
      4026 8052 4029 8052 4036 8029 4036 8022
      4037 7968
TIME...MOT...LOC 2040Z 314DEG 29KT 4030 7975 4029 8004 4027 8022
4022 8042

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Bookbinder
Special weather statement, Jun 14, 4:02 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
502 PM EDT Fri Jun 14 2024

WVZ012-021-142130-
Marion WV-Wetzel WV-
502 PM EDT Fri Jun 14 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN MARION AND WETZEL
COUNTIES UNTIL 530 PM EDT...

At 502 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pine Grove, or 11 miles southeast of New Martinsville, moving
southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

Locations impacted include...
  Fairmont, Mannington, Barrackville, Monongah, Pine Grove,
  Jacksonburg, Rivesville, Farmington, Worthington, Smithfield,
  Curtisville, Earnshaw, Folsom, Big Run, Knob Fork, Grangeville,
  Metz, Wileyville, Rachel and Reader.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3952 8011 3943 8028 3947 8049 3946 8051
      3943 8052 3943 8054 3944 8056 3943 8058
      3945 8058 3944 8060 3947 8065 3946 8067
      3948 8067 3948 8072 3951 8074 3954 8078
      3955 8079 3956 8082 3959 8085 3970 8060
TIME...MOT...LOC 2102Z 309DEG 31KT 3956 8070

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Bookbinder
Special weather statement, Jun 14, 4:03 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
503 PM EDT Fri Jun 14 2024

WVZ509>511-142145-
Preston WV-Monongalia WV-Ridges of Eastern Monongalia and
Northwestern Preston WV-
503 PM EDT Fri Jun 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PRESTON AND
NORTHEASTERN MONONGALIA COUNTIES UNTIL 545 PM EDT...

At 503 PM EDT, Doppler radar was tracking a strong thunderstorm over
Morgantown, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

Locations impacted include...
  Morgantown, Westover, Kingwood, Star City, Granville, Brookhaven,
  Cassville, Reedsville, Masontown, Cheat Lake, Valley Point and
  Osage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3959 7960 3956 7961 3955 7961 3945 7974
      3965 8006 3972 7994
TIME...MOT...LOC 2103Z 303DEG 21KT 3965 7996

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Bookbinder
Special weather statement, Jun 14, 4:04 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
504 PM EDT Fri Jun 14 2024

OHZ057-142130-
Muskingum OH-
504 PM EDT Fri Jun 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MUSKINGUM COUNTY
UNTIL 530 PM EDT...

At 504 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Frazeysburg, or 9 miles west of Zanesville, moving
southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

Locations impacted include...
  Zanesville, South Zanesville, Fultonham, East Fultonham,
  Cannelville, Ruraldale and Dillon State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3977 8208 3982 8207 3982 8217 3991 8216
      3991 8223 3995 8223 3995 8220 4003 8219
      4007 8214 3976 8182
TIME...MOT...LOC 2104Z 315DEG 28KT 3998 8219

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Bookbinder

The radar

The Cincinnati radar (KILN), 163 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Muskingum

When
June 14, 4:24 PM EST
Where
Muskingum County, South Zanesville
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.900, -82.020

Thunderstorm Wind, Columbiana

When
June 17, 2:05 PM EST
Where
Columbiana County, 1 mi NW of Hanoverton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.760, -80.940

Trees down in Hanover township. Time estimated via radar.

Thunderstorm Wind, Columbiana

When
June 17, 2:05 PM EST
Where
Columbiana County, 1 mi W of Winona
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.830, -80.900

Trees and branches down in Winona. Time estimated via radar.

Thunderstorm Wind, Columbiana

When
June 17, 2:35 PM EST
Where
Columbiana County, 1 mi NW of Hanoverton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.760, -80.940

Trees down in Hanover township. Time estimated via radar.

Thunderstorm Wind, Columbiana

When
June 17, 2:35 PM EST
Where
Columbiana County, 1 mi W of Winona
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.830, -80.900

Trees and branches down in Winona. Time estimated via radar.

Thunderstorm Wind, Muskingum

When
June 17, 2:53 PM EST
Where
Muskingum County, 3 mi SE of Irville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.020, -82.090

Trees down on Newark road.

Thunderstorm Wind, Muskingum

When
June 17, 4:40 PM EST
Where
Muskingum County, 1 mi E of South Zanesville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.900, -82.000

Power lines down across boat docks.

Hail, Carroll

When
June 17, 5:06 PM EST
Where
Carroll County, 2 mi WNW of Morges
Measured
1 in hail
Reported by
Public
Coordinates
40.640, -81.290

Thunderstorm Wind, Jefferson

When
June 17, 6:05 PM EST
Where
Jefferson County, 1 mi WNW of Deyarmonville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.230, -80.770

Trees and powerlines down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197592, 1197594, 1197595, 1197596, 1197597, 1197598, 1197599, 1197593, 1197600.